Synthetic marijuana concerns in Pennsylvania – KTVQ.com | Q2 … – KTVQ Billings News
First responders in Lancaster County say they see a lot of overdose deaths because of heroin and other drugs, but there’s another drug that’s concerning EMS, and there isn’t much data about it available.
That drug is synthetic marijuana, and it’s a concern not just in Lancaster County but across Pennsylvania and the United States.
“You know, just a totally crazed individual,” said Andrew Gilger with Lancaster EMS.
That’s how he described a typical patient under the influence of synthetic marijuana also known as “K2.”
Gilger said people under the drug’s influence were “unable to speak clearly” and “out of control.”
“It can get to the point of what we call excited delirium where you basically have no control over them unless you sedate them,” Gilger said.
According to Gilger, that excited state of delirium causes people to act like they have super human strength leading to accidents, fights, and hospital visits.
K2’s prevalence varies, according to Dr. Reihart, who specializes in emergency medicine at Lancaster General Hospital.
“The thing for us that’s so terrifying about it is when people lose consciousness. They can vomit, they can aspirate, and die,” he said.
Both Dr. Reihart and first responders said “K2” is just as dangerous as other drugs because the substance’s ingredients are constantly changing, and there are no studies on the long term effects of using it.
“You know, if there are underlying medical conditions that the user doesn’t know about, it could, you know, have all kinds of untold effects on your body,” said Gilger.
Some of those effects include incredibly fast heart rates, slow heart rates, unconsciousness, and death.
“The real trick is the potency of synthetic marijuana varies, and the consistency varies, and so nobody knows what they’re getting,” said Dr. Reihart.
EMS officials said “the best thing to do is to activate